I can understand, when I was 16, I was put on 1200 mgs of Lith - my pdoc at the time took blood tests each week to make sure I was compliant, the labs were CC'd to my GP.
I had some of the same symptoms but I also had 2 seizures on top of lethargy, serious trembling in my hands and no memory. My Neurologist insisted I go off, I listened to him, my pdoc thought I was faking it. My memory came back soon as I stopped and the trembling as well. I later heard my old pdoc has had several lawsuits for malpractise and has had his license to practice removed. I was in a group day program for "difficult teens".
My pdoc now suggested I go on lithium, very hesitantly I have, in a 45 day period I have gone from 300-600. My lith tests before the put me up to 600 were under the levels they were supposed to be. I'm very compliant with my meds. I, like you, responded very very well, and I don't want to stop taking the med, but I have edema, loss of appetite, incredible thirst and nausea mostly and some vomitting.I'm also really tired. I'm waiting for liver/kidney function tests to come back as well as a pile of others, they took 9 vials of blood. I told her to take pint if that helped lol. I'm not one to complain, and grin and bear most things. I wonder if there is some permanant damage because I didn't think this was serious.
I'm glad you are out of the hospital and feeling better! I think I'm in your shoes. I'm letting my GP handle this right now, my pdoc asked me to go to my gp for liver/kidney function tests. I don't know why she couldnt' do a battery of tests. She checked my blood sugar , which was on the high side, not sure why - she works right out of the hospital. Hmm
(ps you typing is just fine)
Ignoring the signs is bad, it can be very serious and this is a real problem with Lithium - I cannot believe a doctor increased you to 1200mg and then did notice it.
Lithium is different for everyone - 1200mg might not be a high dose to me but to the next person it might kill them - this is why titration is so important and monitoring.
I am so sad this happened, you were just starting to get things sorted out - with luck there is no permanent damage, they sound like they got it in time but they will run a lot of tests on your kidneys and liver - Lithium tox is bad if not caught, it can lead to dialysis in some cases.
Hang in there ok, they will find a new drug that works for you.
You should change psychiatrists and there is a way to file a formal complaint within the system without having to resort to a malpractice suit. I will look that up. It can happen but the fact that you called it to your psychiatrist's attention and they didn't act shows they lack good judgment. Change to another psychiatrist. I think that Lamictal is a viable option at this point but speak to whatever psychiatrist you will be seeing about it. You should note that I acquired my current disability while seeing my psychopharmocologist and there were no medical errors in jugdment made and I did stick with him. But Lithium toxicity, although rare is something that doesn't happen overnight and if you called it to your psychiatrist's attention they should have acted immediately. If you want more details pm me.
O.k. I get it now. When I said "The doctor knew the meds I was on but still did not pick up the warning signs. I was talking about the Opthamologist. The stupid eye doctor. I even told her I was worried they would look at my eyes and tell me nothing was wrong. I said that I knew for a fact something was wrong. She looked at my medications and started talking about her best friend being BP, blah blah blah. Well she didn't pick up on the signs. I will go back and do something.
As for my pdoc, he never knew any of the symptoms I was having. This was all in between appointments and I honestly just did not pick up on the symtoms. Everyone was saying I was acting weird but I didn't see it at all. I didn't see the trembling. I couldn't even see. I saw my pdoc today. He is temporarily putting me on Zyprexa for depression (just came out of mania) and to hopefully get me to eat. We all know Zyprexa causes weight gain. Not eating is another symptom of Lithium toxicity. But I still won't eat for some reason. My pdoc set me up with a nutritionist. I have been taking Lamictal for years. It works some but not enough. I also take Gabapentin. Wellbutrin (very small dose)
Zyprexa is a mood stabilizer for mania not depression. You dont have to gain weight with zyprexa. Go for 6 small meals a day with a carb and a protien. No sodas and sugar. I have lost 46 pounds and I have been on zyprexa for about 7 years. I am loosing 30 more.
Wanted to let you know I am glad you made it. Thanks for sharing what happened. I hope your med situation is resolved in a way that's beneficial.
Zyprexa treats both mania and depressive episodes. I'm still struggling with the mania (hallucinations, running too fast). Actually I would classify it as hypomania. My pdoc put me on Zyprexa in hopes of getting me to eat among the usual. I refuse to eat. I don't know why. I'm not anorexic either. But since this manic episode before Christmas, I can't eat. My brain is telling me no.
Well, thank you so much for the support and the feedback. I was doing so well for a long time and this has been a horrible set back. I hope I recover quickly. I feel like such a burden on the people around me.
Thanks you guys
No you are not a burden on anyone. You made it through and now the important thing to think of is recovery. I am not sure what's making you not want to eat. I know when I was extremely manic I would lose weight but it would be from hyperactivity. Actually I ate a lot at those times. More than usual. If you are able to eat then its best to have some foods that can help you gain weight. I started a thread a while back on weight gain (which I needed to do but as a long term effect of my disability) in one of the forums (weight loss is a more typical concern but its in that forum) and people gave helpful specific suggestions. That might be helpful to you. If you are physically unable to keep food down or its something like that then speak to a doctor. This is beyond a set back but you made it through and you will recover and deserve everyone's support.
glad you survived.
does a hot fudge sundae sound good?
home made pot roast.?
crackers? will soak up bad stuff, and taste good with butter....
If I was closer I'd fix you a meal and bring it over.
Real glad you are getting better...